General Question

quarkquarkquark's avatar

Can antibiotics cause swollen lymph nodes?

Asked by quarkquarkquark (1690 points ) May 13th, 2009

I’m just getting over strep and was prescribed clarithromycin. I got better almost immediately and was feeling fine until I day or two ago when the lymph on the right side of my neck started swelling and hurting. It got a lot worse today. It’s not as bad as strep, but I have no other symptoms. Is it just a side effect of the antibiotics? Is it leftover strep? What is it?

Observing members: 0 Composing members: 0

11 Answers

Lothloriengaladriel's avatar

Its from the strep throat, Your lymph nodes become swollen letting your body know there is an infection.. Or something like that. Its normal I’m sure, If its not gone soon go back to the doctor.

westy81585's avatar

Doubtful. More than likely they’re simply swollen from themselves trying to fight off the infection by producing mass cells for your bodies immune system.

The thing you need to keep in mind about anti-biotics, is that though you will likely feel better quickly, the infection doesn’t go away immediately, and often does not go away for days (even weeks). That’s why they tell you to take your ENTIRE prescription, even if the symptoms go away and you get better. It will continue to help your body fight it (and it also lowers the likelihood that any of the infection will survive the antibiotics, and go on with an immunity too said antibiotics).

Darwin's avatar

Antibiotics don’t cause swollen lymph nodes. Fighting off infection causes swollen lymph nodes. And although you are feeling much better, the war between your immune system and the evil hordes of streptococci is not over, so take your antibiotics as the doctor said until they are all gone.

augustlan's avatar

Your lymph nodes are just doing their job. If it’s not all better when you’re done with the drugs, call your doctor to be sure. For now, I wouldn’t worry about it. :)

shilolo's avatar

It is true that the enlarged lymph node is likely due to a delayed immune response to the infection. However, another very real possibility is the development of an abscess on the right side of your neck (I have seen this many times before). Best bet is to go to your doctor for an evaluation, especially if you develop more swelling, pain, fever and/or difficulty swallowing.

quarkquarkquark's avatar

It has now started hurting to swallow… normal?

shilolo's avatar

Well, pain with swallowing is a feature of strep throat (did you have a definitive diagnosis?), but you did say you were getting better. Also, clarithromycin is not the standard drug for strep throat, either (are you allergic to penicillin?).

I suggest that the pain now may be an abscess developing. I would go to the doctor ASAP. If things get much worse tonight, go to the ER.

YARNLADY's avatar

Do not wait any longer. Call your doctor right now. I had an allergic reaction to some medication last year and it was most unpleasant.

A tight throat is a sign of either strep, or allergic reation. Don’t guess – call a professional right away.

Judi's avatar

Listen to shilolo. He’s a doctor. I was also so wondering if you stopped taking your antibiotics because you felt better?

casheroo's avatar

Definitely go back to the doctor, better safe than sorry!

Response moderated (Writing Standards)

Answer this question

Login

or

Join

to answer.

This question is in the General Section. Responses must be helpful and on-topic.

Your answer will be saved while you login or join.

Have a question? Ask Fluther!

What do you know more about?
or
Knowledge Networking @ Fluther